Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 343, NWS Jackson, MS

May 9, 2000Morehouse Parish, Richland Parish, West Carroll Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at May 9, 2000, 9:03 PM CDT for Morehouse Parish, Richland Parish, West Carroll Parish, Louisiana. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 9:03 PM CDT (02:03 UTC)
Expired
May 9, 2000, 9:45 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Whole counties

Counties Morehouse Parish, LA, Richland Parish, LA, West Carroll Parish, LA

What was reported inside it

TimeReportWhereRemark
May 9, 9:15 PM CDTThunderstorm WindOak Ridge, LAA number of large limbs and a few trees were blown down...which knocked down power lines and blocked a road.
May 9, 9:30 PM CDTThunderstorm WindEpps, LASeveral large limbs were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 2.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 399 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
399 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 100205
SVRJAN
LAC067-083-123-100245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
903 PM CDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST RICHLAND PARISH IN NORTHEAST LOUISIANA
  WEST CARROLL PARISH IN NORTHEAST LOUISIANA
  SOUTHEAST MOREHOUSE PARISH IN NORTHEAST LOUISIANA

* UNTIL 945 PM CDT

* AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 17 MILES EAST OF BASTROP...MOVING SOUTHEAST 
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR EPPS AT 925 PM CDT

HAIL TO THE SIZE OF DIMES...DAMAGING WINDS AND TORRENTIAL RAIN ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE 
THE STORM PASSES.

62

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:05 PM CDT, 6 hours 58 minutes earlier.

Area forecast discussion, May 9, 2:05 PM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
205 PM CDT TUE MAY 9 2000

MODELS AGREE QUITE WELL ON THE PATTERN EVOLUTION THROUGH 48 HOURS.
OF COURSE QPF OUTPUT IS ANOTHER STORY...BUT WILL DEFER THAT THOUGHT
FOR A FEW PARAGRAPHS.

CONVECTION OVER NRN AR GOING THROUGH THE TYPICAL LATE MORNING/EARLY
AFTERNOON WEAKENING AS OF NOON...BUT EXPECT REINTENSIFICATION LATER
THIS AFTERNOON. CAPES OVER THE DELTA REGION PROGGED TO REACH 3000
J/KG LATE THIS AFTERNOON...AND WITH SHORTWAVE ENERGY PROVIDING LARGE
SCALE ASCENT TO OVERCOME THE CAP...STRONG STORMS WILL BE POSSIBLE.
HIGH CAPE/LOW SHEAR ENVIRONMENT MORE CONDUCIVE TO PULSE TYPE HAILERS
AND WET MICROBURSTS...WIDESPREAD SEVERE WEATHER AND/OR TORNADOES
UNLIKELY. DUE TO EXPECTED LOW AREAL COVERAGE OF SEVERE WILL NOT
MENTION IN ZONES...UNLESS SEVERE WEATHER IS ONGOING JUST UPSTREAM AT
ZONE RELEASE TIME.

SHORTWAVE LOBE AND ASSOCIATED COUPLET OF UPPER LEVEL DIVERGENCE/LOW
LEVEL CONVERGENCE BRUSH THE NORTHERN EXTREMES OF THE CWFA OVERNIGHT
AND EXIT INTO ALABAMA SHORTLY AFTER SUNRISE. CONCURRENTLY...THE
SURFACE COLD FRONT BEGINS TO STRETCH OUT E-W AS THE SOUTHERN END
LOSES ITS PUSH...AND THE FRONT REACHES ITS FARTHEST SOUTH POINT
ACROSS CENTRAL/SOUTH MS DURING THE DAY WEDNESDAY. TEMP FORECAST WILL
BE VERY TRICKY AND WILL BE HIGHLY DEPENDENT ON JUST HOW FAR SOUTH
THE FRONT GETS TONIGHT AND HOW FAR SOUTH IT STAYS WEDNESDAY. FIRST
INSTINCT WAS TO DISCARD THE NGM/AVN MOS FORECASTS OF NEAR 60 TONIGHT
AND WEDNESDAY NIGHT...BUT AFTER LOOKING AT UPSTREAM OBS OVER NORTH
TX BELIEVE THIS MAY BE PLAUSIBLE AT LEAST FOR TONIGHT. WILL RAISE
MOS MINS FOR WED NIGHT AS FRONT BEATS A HASTY RETREAT IN THE FACE OF
INCREASING LOW LEVEL SOUTHERLY FLOW. BACK TO PRECIP...BEST CHANCE
TONIGHT WILL BE IN THE NORTHERN CWFA WITH LESSER CHANCES TO THE
SOUTH. THIS IS COVERED WELL BY PREVIOUS FORECAST. WEDNESDAY PRECIP
FORECAST IS MORE PROBLEMATICAL AS SURFACE FRONT RESIDES UNDERNEATH
AN UNCAPPED AIRMASS AS PER ETA PROGS. AVN QPF...WHICH HAS BEEN FAR
MORE AGGRESSIVE THAN NGM/ETA QPF SINCE THE AVN WAS CHANGED TO T170
RESOLUTION...SHOWS A BULLSEYE OF AFTERNOON CONVECTION OVER THE
SOUTHERN CWFA WHILE ETA/NGM REMAIN GENERALLY DRY. CANADIAN MODEL
SIDES WITH THE ETA/NGM WHILE THE NOGAPS COMPROMISES BY PAINTING
SMALLER PRECIP AMOUNTS OVER A BROADER AREA THAN THE AVN. CANNOT
BRING MYSELF TO FORECAST NO POPS WITH THIS SCENARIO...AND WOULD
PREFER SLIGHT CHANCE POPS OVER ALL BUT THE FAR NORTH CWFA WHERE
COOLER AIR IN LOW LEVELS WILL BE SLIGHTLY DEEPER AND AIRMASS SHOULD
BE WEAKLY CAPPED. UPON FURTHER REVIEW...THIS THINKING IS IN
EXCELLENT AGREEMENT WITH THE PREVIOUS FORECAST. ANY PRECIP WOULD BE
DIURNALLY DRIVEN AND DIE OFF AFTER SUNSET. THURSDAY LOOKS DRY AND
WARM AS THE AIRMASS DRIES OUT AND HEIGHTS RISE. HAVE ONLY SEEN ONE
90F READING IN OUR CWFA SO FAR THIS SEASON /BELZONI LAST
SATURDAY/...BUT EXPECT QUITE A FEW ON THURSDAY.

QPF DISCUSSION...MODELS IN FAIR AGREEMENT WITH QPF FORECAST THROUGH
THE FIRST 18 HOURS. PWS RISE FROM 1 IN TO NEAR 1.5 IN THE NORTHWEST
OVERNIGHT...WITH THE AXIS SHIFTING SOUTHEAST WITH THE FRONT. EXPECT
2 ROUNDS OF PRECIP...THE FIRST ONE WILL BE OVERNIGHT WITH AREAL
AVERAGES OF 1/10 TO 1/4 IN NORTHWEST AND AMOUNTS OF .01 TO .10
CENTRAL. THE SECOND ROUND OF PRECIP WILL COME TOMORROW AFTERNOON AS
THE FRONT STALLS OVER THE SOUTHERN THIRD OF THE STATE. WITH THIS
SCENARIO...WILL GO WITH THE AVN FOR THE LATTER PERIODS. GENERAL
AMOUNTS WILL AVERAGE .10 TO .20 INCH.

EXTENDED...CONTINUATION OF DRY AND WARM ON FRIDAY WITH NEXT CHANCE
OF RAIN SATURDAY AND SUNDAY AS NEXT SYSTEM BUCKS THE SOUTHEASTERN
RIDGE. WIDESPREAD PRECIP /IF ANY/ WOULD PROBABLY BE CONFINED TO THE
WESTERN PART OF OUR CWFA...WITH PRIMARY PRECIP MODE BEING AIRMASS
SHOWERS AND/OR THUNDERSTORMS.

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.
06/22

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:36 PM CDTSevere Thunderstorm WarningJANMorehouse39 min
May 9, 8:17 PM CDTSevere Thunderstorm WarningJANMorehouse43 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.